skip navigation

Skip Nav

HIV/AIDS News

Health Advisory For Newest Class Of Aids Drugs

Date: June 11, 1997
Source: Food and Drug Administration (FDA)


FDA today warned physicians that protease inhibitors may contribute to increases in blood sugar and even diabetes in HIV patients and recommended close monitoring of their glucose levels. In a letter to doctors, FDA noted that it had received 83 reported cases of new or exacerbated diabetes mellitus and hyperglycemia (increased blood sugar levels) in HIV-infected patients taking any one of these newest class of AIDS drugs. However, none of this data definitively demonstrates that the drugs caused the condition.
While diabetes is a very serious condition, the agency believes these events occur relatively infrequently in patients taking these drugs and does not recommend that patients forego protease inhibitor therapy. Indeed, many patients who developed diabetes while on protease inhibitors were able to control the diabetes through insulin or other more modest agents. Based on present information, the agency continues to believe the benefits of these drugs to patients suffering from HIV infection outweigh the various risks of taking these drugs.
Of the 83 patients, 27 were reported to require hospitalization, including six life-threatening cases. Five cases resulted in ketoacidosis, a serious diabetes-related condition that is characterized by a fruity mouth odor, nausea, vomiting, dehydration, weight loss, confusion, and, if untreated, coma or death.
All four approved protease inhibitors (saquinavir, indinavir, ritonavir and nelfinavir) will soon carry revised labeling that delineates this potential side effect. While many patients who discontinued protease inhibitor therapy saw a reduction in their symptoms, a clear causal relationship between the drugs and the onset of hyperglycemia or diabetes has not been established. Many of these reports occurred in patients with confounding medical conditions, some of which required therapy with agents that have been associated with the development of diabetes mellitus or hyperglycemia.
HIV patients on protease inhibitor therapy should know the warning signs of hyperglycemia and diabetes: increased thirst and hunger, unexplained weight loss, increased urination, fatigue and dry, itchy skin. In the 83 reported cases, these symptoms occurred, on average, in approximately 76 days from starting protease inhibitor therapy, but the agency is aware of cases where symptoms appeared as early as four days after starting this therapy.
FDA will continue close monitoring for additional events. The agency encourages all health care professionals to report any cases of diabetes or hyperglycemia, or any other serious toxicity associated with the use of protease inhibitors, to the FDA's MEDWATCH program at 1-800-FDA-1088/fax 1-800-FDA-0178; or to the respective pharmaceutical manufacturers:
Crixivan (indinavir), Merck Research Laboratories, 1-800-672-6372 Invirase (saquinavir), Hoffman-La Roche, 1-800-526-6367 Norvir (ritonavir), Abbott Laboratories, 1-800-633-9110 Viracept (nelfinavir), Agouron Pharmaceuticals, 1-888-847-2237
Food and Drug Administration U.S. Department of Health and Human Services Public Health Service 5600 Fishers Lane Rockville, MD 20857
FDA Talk Papers are prepared by the Press Office to guide FDA personnel in responding with consistency and accuracy to questions from the public on subjects of current interest. Talk Papers are subject to change as more information becomes available.

Back to Top